Vermont, 2008

Hail and Damaging Winds in Vermont, June 10, 2008

June 10, 2008 · NWS ALY · 5 events in 2 counties and zones

The combination of an approaching cold front from the west, and an unseasonably hot, humid and unstable air mass in place, led to the development of numerous strong to severe thunderstorms during Tuesday afternoon and evening across eastern New York and adjacent western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an approaching cold front from the west, and an unseasonably hot, humid and unstable air mass in place, led to the development of numerous strong to severe thunderstorms during Tuesday afternoon and evening across eastern New York and adjacent western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 10, 3:15 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 3:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THROUGH THE REGION THIS
EVENING...ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS.
FAIR...COOLER AND LESS HUMID CONDITIONS WILL FILTER INTO THE REGION
IN THE WAKE OF THIS FRONT FOR LATER TONIGHT...INTO THURSDAY...AS
HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
STRONG MID LEVEL SUBSIDENCE IN THE WAKE OF THE EARLIER SHORTWAVE
PASSAGE HAS RESULTED LITTLE IN THE WAY OF CLOUDS/CONVECTION ACROSS
THE REGION AS OF 1920Z...AFTER SOME EARLIER CONVECTION GRAZED
PORTIONS OF THE ADIRONDACKS. HAZY AND HOT CONDITIONS CONTINUE...WITH
MOST TEMPS CURRENTLY IN THE MID/UPPER 90S WITHIN THE VALLEYS...AND
UPPER 80S/LOWER 90S ACROSS THE HIGHER TERRAIN...WITH COOLER TEMPS
ACROSS THE ADIRONDACKS WHERE RAINFALL OCCURRED EARLIER.

GIVEN THAT MUCH OF THE REGION HAS NOT EXPERIENCED ANY CONVECTION
THUS FAR...ABUNDANT ENERGY/INSTABILITY IS AVAILABLE. THE LIFTING
MECHANISM TO TAP THIS INSTABILITY WILL BE THE APPROACHING COLD FRONT
FROM THE W...WHICH CURRENTLY EXTENDS FROM THE WESTERN END OF LAKE
ONTARIO TO NE OHIO. IN ADDITION...THE RIGHT ENTRANCE REGION TO AN
UPPER LEVEL JET MAX WILL ALSO BE APPROACHING FROM THE W. THUS...THE
LIFTING MECHANISM WILL REACH OUR REGION BETWEEN 6 PM ACROSS WESTERN
AREAS...7 TO 9 PM ACROSS THE CAPITAL REGION AND LAKE GEORGE/SARATOGA
REGION...AND 9-11 PM ACROSS SE REGIONS. THUS...BEST THREAT FOR
SEVERE WEATHER WILL ACTUALLY BE THIS EVENING...CLOSER TO
SUNSET...AND WE EXPECT AT LEAST A SEVERE TSTM WATCH TO BE EXTENDED
IN TIME UNTIL LATER THIS EVENING.

SHOWERS/TSTMS SHOULD END FROM WNW TO ESE AROUND MIDNIGHT ACROSS SE
AREAS...WITH CLEARING SKIES...AND LESS HUMID CONDITIONS FILTERING
INTO THE REGION AFTER MIDNIGHT.

FOR MINS...GENERALLY INDICATED A MAV/MET MOS BLEND...WITH MINS
MAINLY 60-65 WITHIN THE VALLEYS...AND 50S ACROSS THE NORTH COUNTRY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WED-THU...SLIGHTLY COOLER...AND MOST IMPORTANTLY...LESS HUMID
CONDITIONS WILL ARRIVE. MAX TEMPS WILL STILL BE ABOVE SEASONAL
LEVELS...WITH LOWER/MID 80S EXPECTED WED IN THE VALLEYS...AND 70S
ACROSS THE HIGHER TERRAIN. THERE WILL BE A WEAK UPPER LEVEL TROUGH
SWINGING BY NORTHERN AREAS LATE WED AFTERNOON...BUT DUE TO LIMITED
MOISTURE...WE DID NOT INCLUDE POPS AT THIS TIME. OVERNIGHT MINS WILL
BE MUCH MORE COMFORTABLE...GENERALLY IN THE 50S...WITH SOME 40S
ACROSS THE NORTH COUNTRY.

THU NT...INCREASING MID LEVEL WARM ADVECTION WILL ALLOW FOR SOME
CLOUDS TO INCREASE ACROSS NORTHERN AREAS. AT THIS TIME...WILL KEEP
OUT MENTION OF SHOWERS...ALTHOUGH SOME COULD BRUSH THE ADIRONDACKS
LATE THU NT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM APPROACHING FROM THE GREAT LAKES WILL SUPPORT
MORE CLOUDS...AND THE POSSIBILITY OF SHOWERS FOR FRI NT INTO AT
LEAST SUN MORNING. TEMPS WILL BE QUITE WARM ON FRI...WITH MAXES OF
85-90 WITHIN THE VALLEYS...AND UPPER 70S/LOWER 80S ACROSS THE HIGHER
TERRAIN. MAX TEMPS WILL BE A BIT COOLER SAT/SUN...MAINLY IN THE
80-85 RANGE IN VALLEYS...75-80 ACROSS THE HIGHER ELEVATIONS. ANOTHER
FRONT APPROACHING FROM THE W COULD TRIGGER ADDITIONAL SHOWERS/TSTMS
FOR LATE MON INTO TUE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
LATEST RADAR TRENDS ARE SHOWING THAT ONGOING CONVECTION OVER CENTRAL
NY STRETCHING NORTHWARD INTO THE DACKS WILL MISS KALB AND
KPOU...ALTHOUGH MAY COME CLOSE TO KGFL FOR THE MID AFTN HOURS. HAVE
INCLUDED A VCTS FOR TWO HOURS FOR KGFL TO ACCOUNT FOR THIS ACTIVITY
POTENTIALLY BRUSHING THE TERMINAL. OTHERWISE...MUCH OF THE AFTN WILL
FEATURE VFR CONDITIONS WITH JUST SOME DEVELOPING TOWERING CU...AS
UPSTREAM OBS ACROSS WESTERN NY...ALONG WITH CURRENT VISIBLE
SATELLITE DISPLAY...IS SHOWING LITTLE UPSTREAM CONVECTIVE ACTIVITY
BEHIND THE AFOREMENTIONED CLUSTER...MAINLY DUE TO THE SURFACE
FORCING /COLD FRONT/ AS WELL AS THE UPPER DYNAMICS /UPPER JET IN
EXCESS OF 100 KTS/ IS STILL LOCATED WELL TO THE WEST ACROSS
MICHIGAN. IT WILL TAKE UNTIL LATER THIS EVENING UNTIL THE THREAT OF
WIDESPREAD T-STORM ACTIVITY WILL OCCUR ACROSS THE HUDSON VALLEY TAF
SITES. HOWEVER...AFTER 00Z...ALL TAF SITES WILL BE UNDER THE GUN FOR
T-STORMS WHICH MAY INCLUDE STRONG WIND GUSTS OVER 40 KTS...FREQUENT
LIGHTNING...AND HAIL. THIS THREAT FOR WIDESPREAD ACTIVITY WILL
DIMINISH RAPIDLY WITH THE PASSING OF THE COLD FRONT BY 06Z. SOME
WIND WILL KEEP UP OVERNIGHT...ALONG WITH DEWPOINTS SLOWLY
DROPPING...SO THIS MAY HELP INHIBIT THE DEVELOPMENT OF RADIATIONAL
FOG TONIGHT. HOWEVER...ANY RAINFALL WILL ADD LOW LEVEL MOISTURE TO
THE ATMOSPHERE...SO WHILE WIDESPREAD IFR FOG IS NOT ANTICIPATED
RIGHT NOW AT ALL THE TERMINALS...A PERIOD OF MVFR FOG...ESP AT THE
SHELTERED VALLEY LOCATIONS OF KGFL AND KPOU...LOOKS CERTAINLY
POSSIBLE. AFTER SUNRISE WEDNESDAY...ANY FOG/MIST SHOULD QUICKLY
ERODE AND SKIES WILL BE GENERALLY CLEAR.

OUTLOOK...
WED PM-FRI...VFR. NO SIG WX.
SAT...VFR WITH MVFR/IFR IN SCATTERED SHOWERS/TSTORMS.

&&

.FIRE WEATHER...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...ACCOMPANIED BY
NUMEROUS SHOWERS AND THUNDERSTORMS. FAIR...COOLER AND LESS HUMID
CONDITIONS WILL FILTER INTO THE REGION IN THE WAKE OF THE FRONT
LATER TONIGHT...INTO THURSDAY.

THE RELATIVE HUMIDITY WILL RECOVER INTO THE 90-100 PERCENT RANGE
TONIGHT...THEN FALL INTO THE 30-45 PERCENT RANGE WED
AFTERNOON...WITH THE HIGHEST VALUES ACROSS THE ADIRONDACKS. THE RH
SHOULD RECOVER INTO THE 90-100 PERCENT RANGE WED NIGHT.

SOUTHWEST WINDS WILL SHIFT INTO THE W OVERNIGHT AT 10-15 MPH. WINDS
WILL BECOME W TO NW FOR WED...AT 10-20 MPH.

HAINES INDICES WILL RANGE BETWEEN 4 AND 5 FOR WED AFTERNOON...AND
AGAIN THU AFTERNOON.

&&

.HYDROLOGY...
THE COLD FRONT MOVING THROUGH REGION THIS EVENING WILL BE MAIN FOCUS
FOR RAINFALL FOR THE NEXT SEVERAL DAYS. AHEAD OF THIS COLD
FRONT...DURING THE PAST 12 HOURS...SOME RAIN FELL ACROSS THE
SOUTHERN ADIRONDACKS. MULTISENSOR PRECIPITATION ESTIMATES SHOW THAT
AN INCH OR LESS OF RAIN FELL IN THIS AREA WITH MOST LOCATIONS
RECEIVING LESS THAN THREE TENTHS OF AN INCH.

ANOTHER PERIOD OF RAIN IS EXPECTED THIS EVENING AS THE COLD FRONT
CROSSES THE AREA. MODELS INDICATE THAT ANOTHER HALF INCH TO INCH OF
RAIN IS MOST LIKELY ACROSS THE AREA. LOCALIZED HIGHER AMOUNTS ARE
POSSIBLE WHERE THUNDERSTORMS OCCUR. SIGNIFICANT STREAM RESPONSE IS
ONLY EXPECTED WHERE HEAVY DOWNPOURS OCCUR FROM THUNDERSTORMS. SOME
LOCALIZED POOR DRAINAGE...URBAN AND SMALL STREAM FLOODING IS ALSO
POSSIBLE TONIGHT WHERE HEAVIER DOWNPOURS OCCUR.

THE NEXT CHANCE FOR SIGNIFICANT RAINFALL LOOKS TO BE SATURDAY WITH
THE PASSAGE OF ANOTHER COLD FRONT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ049-050-052-
     053-059-060-064>066.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL/BGM
SHORT TERM...KL
LONG TERM...KL
AVIATION...FRUGIS
FIRE WEATHER...KL
HYDROLOGY...SND
Hazardous weather outlook, Jun 10, 5:06 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EDT TUE JUN 10 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
606 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL CONTINUE TO IMPACT THE REGION THROUGH
THE EVENING HOURS. THE MAIN THREAT WITH THE STORMS WILL BE HAIL
THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND WIND GUSTS
57 MPH OR GREATER. THE STORMS WILL MOVE IN SOUTHWEST TO NORTHEAST
DIRECTION...GENERALLY AT SPEEDS OF 25 TO 40 MPH. THE THREAT FOR
THUNDERSTORMS WILL END FROM WEST TO EAST AFTER MIDNIGHT WITH THE
PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT TREE AND STRUCTURAL
DAMAGE...MEASURED WIND GUSTS IN EXCESS OF 50 MPH...AND ANY
HAIL...VIA TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE
INTERNET.

In the hours before

Local storm report, Jun 10, 5:12 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
612 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 S BALLSTON SPA        42.97N 73.86W
06/10/2008  M1.75 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

BGM/ROK
Local storm report, Jun 10, 5:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
621 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             6 NNE SCOTIA            42.91N 73.93W
06/10/2008  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

            BRANCHES AND TREES DOWN.

&&

BGM/ROK
Local storm report, Jun 10, 5:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
625 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 N ROUND LAKE          42.97N 73.79W
06/10/2008  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

BGM/ROK
Local storm report, Jun 10, 5:28 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
628 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             BALLSTON SPA            43.01N 73.85W
06/10/2008  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

BGM/ROK
Local storm report, Jun 10, 5:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
636 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NNE BURNT HILLS       42.93N 73.89W
06/10/2008                   SARATOGA           NY   TRAINED SPOTTER

            3 TREES DOWN.

&&

BGM/ROK
Local storm report, Jun 10, 5:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
646 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     OLD FORGE               43.71N 74.97W
06/10/2008                   HERKIMER           NY   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

BGM/ROK

The radar

The Albany radar (KENX), 101 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bennington

When
June 10, 5:55 PM EST
Where
Bennington County, 0.69 mi N of Rupert
Measured
0.88 in hail
Reported by
County Official
Coordinates
43.260, -73.230

Nickel size hail was reported near Rupert during a thunderstorm.

Thunderstorm Wind, Bennington

When
June 10, 6:00 PM EST
Where
Bennington County, 0.85 mi SW of Rupert
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.240, -73.240

A tree, along with wires were reported down in West Rupert due to strong thunderstorm winds.

Thunderstorm Wind, Bennington

When
June 10, 6:00 PM EST
Where
Bennington County, 0.69 mi N of Rupert
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.260, -73.230

Wires and a tree were reported down in Rupert due to strong thunderstorm winds.

Thunderstorm Wind, Bennington

When
June 10, 8:15 PM EST
Where
Bennington County, 0.69 mi S of Manchester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.160, -73.070

Two trees were reported down near Manchester due to strong thunderstorm winds.

Thunderstorm Wind, Windham

When
June 10, 8:45 PM EST
Where
Windham County, 0.69 mi N of Harmonyville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.040, -72.670

Trees and wires were reported down near Townshend due to strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109798, 109799, 109801, 109802, 109803.